Browsing St. Patrick's Hospital by Date published
Now showing items 1-2 of 2
An unusual effect of interferential therapy.In this report, a patient with severe shoulder pain was treated with interferential currents, a commonly used modality in physiotherapy for the management of pain. He reported loss of concentration, drowsiness, decreased alertness and gait disturbance, along with analgaesia, for 4-5 h after each treatment. He was regularly taking tramadol HCl for pain relief. Endogenous opioids produced in response to interferential therapy may be excessive or may interact with the tramadol HCl and potentiate its effect. There is no published report of interferential-induced symptoms, as described above, in the authors' knowledge. The clinician using interferential currents should be aware of this possible effect.
Safe physiotherapy interventions in large cervical disc herniations.A 34-year-old woman was seen in a physiotherapy department with signs and symptoms of cervical radiculopathy. Loss of cervical lordosis and a large paracentral to intraforaminal disc prolapse (8 mm) at C5-C6 level was reported on MRI. She was taking diclofenac sodium, tramadol HCl, diazepam and pregabalin for the preceding 2 months and no significant improvement, except temporary relief, was reported. She was referred to physiotherapy while awaiting a surgical opinion from a neurosurgeon. In physiotherapy she was treated with mobilisation of the upper thoracic spine from C7 to T6 level. A cervical extension exercise was performed with prior voluntary extension of the thoracic spine and elevated shoulders. She was advised to continue the same at home. General posture advice was given. Signs and symptoms resolved within the following four sessions of treatment over 3 weeks. Surgical intervention was subsequently deemed unnecessary.